Alert archive / Illinois / River Flood Warnings in 2017

River Flood Warning 29, NWS Paducah, KY

April 28, 2017Alexander County, Illinois; Scott County, Missouri

NWS Paducah, KY issued this river flood warning at Apr 28, 2017, 12:47 PM CDT for Alexander County, Illinois; Scott County, Missouri. It took effect at Apr 29, 2017, 11:52 PM CDT. It was in force for 38 days.

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 12:47 PM CDT (17:47 UTC)
In effect from
Apr 29, 2017, 11:52 PM CDT
Expired
Jun 6, 2017, 7:24 PM CDT
In force
38 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Moderate

Counties Alexander County, IL, Scott County, MO

The radar

The Paducah radar (KPAH), 61 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Thebes (THBI2). The gauge peaked at 43.18 ft at May 6, 2017, 1:00 AM CDT.

actionminormoderatemajor30354004/2804/2904/3005/0105/0205/0305/0405/0505/0605/0705/0805/0905/1005/1105/1205/1305/1405/1505/1605/1705/1805/1905/2005/2105/2205/2305/2405/2505/2605/2705/2805/2905/3005/3106/0106/0206/0306/0406/0506/0606/0706/08
Action stage
30 ft
Minor stage
33 ft
Moderate stage
37 ft
Major stage
42 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07022000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Apr 28, 5:39 AM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, Apr 28, 5:39 AM CDT, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
539 AM CDT Fri Apr 28 2017

.UPDATE...
Issued at 534 AM CDT Fri Apr 28 2017

For aviation section only.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 249 AM CDT Fri Apr 28 2017

Well, this is still looking to be quite an active period in many
respects. Confidence is high that many ingredients will come
together to support both multiple rounds of heavy rainfall and
intense thunderstorms...beginning later this afternoon and
lasting right through Sunday...esp in our far west/nw counties. A
bit of good news is that it appears much of the southeast half of
the forecast area may see a pretty good break in the precip during
the day Saturday into Saturday night.

The biggest forecast issue lies with where exactly the heaviest
rain and most widespread thunderstorm activity will occur...esp
later today and tonight. There remains considerable spread in the
model guidance on where certain boundaries will set up and hence
where the most widespread activity will be focused. 00Z NAM
continues to be one of the farther north solutions, and wants to
take the warm front up north of the area. This would take the
higher QPF up into central IL/northern MO. Meanwhile, the
operational GFS and to a greater extent the ECMWF suggest another
secondary boundary down closer to the TN border overnight, which
would focus more intense convection/heavy rain down over our CWA.
The models have been fairly stubborn lately with these trends,
making it more difficult to ascertain a good solution. A
compromise of solutions may be the best option for now.

As stated earlier, dynamics/moisture transport/mid lvl lapse
rates/strong shear values all point to both very heavy rainfall
and intense/severe convection in locations where the convection
focuses. As such, SPC has continued with a slight to enhanced
risk of severe storms from later this afternoon right through the
weekend over many locations. Large hail looks to be on of the
biggest concerns, but damaging wind gusts and isolated tornado
risk also appears to be on the table.

In any event, most locations in the current Flash Flood Watch area
should eventually get into a heavy precip/strong to severe
thunderstorm environment by the 2nd half of the weekend as the
main upper trof and associated cold front slowly work there way
east. Therefore, plan no changes this time to the watch area. Will
mention within the product, however, that much of Saturday into
Saturday night could be rainfree southern/eastern portions of the
watch as most model data suggest much of wrn Ky and the southern
tip of IL will get into a drier warm sector regime. Could even
get a decent amount of afternoon sunshine over western KY. Along
with the breezy south flow, should see temps at least into the mid
80s.

.LONG TERM...(Monday through Thursday)
Issued at 249 AM CDT Fri Apr 28 2017

In addition to the regionally initialized model guidance, the
deterministic ECMWF and GFS model suites were comparable in the
PoP/Weather solutions for next week.

The signal for northeastward ejection of the closed low to the Great
Lakes on Monday and a tight west-northwest flow in its wake into
Tuesday remains similar to yesterday's model runs. In addition,  the
signal for a short, but intense zone of rainfall on Wednesday
remains consistent. The only caveat is that there is a slight
difference in the southwest to northeast east axis of the
precipitation. The GFS is further south, closer to an inverted
trough in the Lower Mississippi on Wednesday, while the ECMWF has
the inverted trough over Texas, extending further north into the
Middle Mississippi and Ohio Valleys. The regionally model guidance
initialization seems to blend these different solutions and provides
a good compromise for rain chances next week.

Both the ECMWF and GFS take upstream shortwaves originating from
western Canada and sharpen the zonal flow into a sharp trough over
the WFO PAH forecast area next Thursday, effectively ending
precipitation chances for the remainder of the week.

Overall have good confidence on the timing of the weather system
next Wednesday and Thursday. Have much lower confidence that there
will be any lingering precipitation chances beyond next Thursday, so
kept the forecast dry for the remainder of the extended forecast
period.

&&

.AVIATION...
Issued at 538 PM CDT Thu Apr 27 2017

VFR conditions at all sites through early evening. Sct TSRA will
be possible this afternoon and tonight, but timing and placement
uncertainties preclude explicit mention at this time. Winds will
swing around to the south by with speeds increasing after 15-18Z
with sustained values of 10-15 knots and gusts eventually up to 20
knots or so during the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from this evening through late Sunday night
     for ILZ075>078-080>094.

MO...Flash Flood Watch from this evening through late Sunday night
     for MOZ076-086-087-100-107>112-114.

IN...None.
KY...Flash Flood Watch from this evening through late Sunday night
     for KYZ001>005.

&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...Smith
AVIATION...GM
Hazardous weather outlook, Apr 28, 6:43 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
643 AM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
643 AM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms will be possible this afternoon and
tonight over the entire quad state region. Very large hail be
possible in the stronger storms, along with damaging wind gusts.
Isolated tornadoes will also be possible.

In addition, a Flash Flood Watch is in effect for all of southern
Illinois, southeast Missouri and the western tip of Kentucky this
evening through Sunday evening. From 3 to 6 inches of rainfall
may occur over the course of the weekend. East of the watch,
additional rains of 1 to 3 inches may occur. Please refer to the
watch product for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the watch product for more details.

In addition, scattered severe thunderstorms will continue to be
possible periodically through much of the weekend. Large hail and
damaging wind gusts are expected to be the main hazards. However,
isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms over the southern third of
the Outlook area on Wednesday. Any storms that develop are not
expected to be severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should keep abreast of the latest forecasts this
afternoon through the weekend. Multiple spotter activations may
be required.

MEFFERT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:47 PM CDTRiver Flood WarningPAHFulton24 days
Apr 28, 12:53 PM CDTRiver Flood WarningPAHMcCracken23 days
Apr 28, 12:53 PM CDTRiver Flood WarningPAHBallard, McCracken25 days
Apr 28, 9:48 AM CDTRiver Flood WarningPAHFranklin, Williamson19 days
Apr 28, 10:25 AM CDTRiver Flood WarningPAHGallatin, Wabash, White23 days
Apr 28, 10:36 AM CDTRiver Flood WarningPAHWayne, White7 days
Apr 28, 10:42 AM CDTRiver Flood WarningPAHGallatin, Wayne, White28 days
Apr 28, 12:10 PM CDTRiver Flood WarningPAHJackson30 days
Apr 28, 12:47 PM CDTRiver Flood WarningPAHAlexander, Jackson, Union44 days
Apr 28, 2:30 PM CDTSpecial Weather StatementPAHEdwards, Wayne45 min
Apr 28, 10:49 AM CDTRiver Flood WarningPAHButler8 days
Apr 28, 10:57 AM CDTRiver Flood WarningPAHCarter4 days
Apr 28, 10:57 AM CDTRiver Flood WarningPAHRipley9 days
Apr 28, 11:33 AM CDTRiver Flood WarningPAHWayne21 days
Apr 28, 1:03 PM CDTSpecial Weather StatementPAHBollinger, Cape Girardeau42 min

Nearby

River Flood Warnings in Illinois, 2017River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.